Alert archive / New York / Coastal Flood Statements in 2011

Coastal Flood Statement 29, NWS New York, NY

November 25, 2011Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; 7 counties in New York

NWS New York, NY issued this coastal flood statement at Nov 25, 2011, 12:49 AM EST for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; 7 counties in New York. It took effect at Nov 25, 2011, 7:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2011, 12:49 AM EST (05:49 UTC)
In effect from
Nov 25, 2011, 7:00 AM EST
Expired
Nov 25, 2011, 11:00 AM EST
In force
4 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 59 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 5.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2011-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2011-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WHUS41 KOKX 250549
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1249 AM EST FRI NOV 25 2011

...LOCALIZED MINOR COASTAL FLOODING THIS MORNING...

NYZ072-075-080-081-178-179-251400-
/O.NEW.KOKX.CF.S.0029.111125T1200Z-111125T1400Z/
NEW YORK (MANHATTAN)-KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
1249 AM EST FRI NOV 25 2011

* LOCATIONS...ALONG NEW YORK HARBOR AND THE SOUTH SHORE BAYS OF
  LONG ISLAND AND NEW YORK CITY.

* TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...BETWEEN 7 AND 9 AM.

* IMPACTS...MINOR TIDAL FLOODING EXPECTED ALONG VULNERABLE COASTAL
  FLOOD PRONE LOCATIONS AROUND THE TIMES OF HIGH TIDE THIS
  MORNING. ANY FLOODING THAT OCCURS WILL BE SHORT LIVED.

$$

CTZ009-010-NYZ071-073-078-176-177-251600-
/O.NEW.KOKX.CF.S.0029.111125T1400Z-111125T1600Z/
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-BRONX-
NORTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
1249 AM EST FRI NOV 25 2011

* LOCATIONS...THE IMMEDIATE COAST BORDERING WESTERN LONG ISLAND 
  SOUND. 

* TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...BETWEEN 10 AND 11 AM.

* IMPACTS...MINOR TIDAL FLOODING EXPECTED ALONG VULNERABLE COASTAL
  FLOOD PRONE LOCATIONS AROUND THE TIMES OF HIGH TIDE THIS
  MORNING. ANY FLOODING THAT OCCURS WILL BE SHORT LIVED.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Nov 25, 12:37 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 25, 12:37 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1237 AM EST FRI NOV 25 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC REMAINS IN CONTROL THROUGH
SATURDAY. LOW PRESSURE OVER THE GREAT LAKES ON SUNDAY WILL SLOWLY
APPROACH AND PUSH A COLD FRONT ACROSS THE REGION ON MONDAY FOLLOWED
BY HIGH PRESSURE FOR THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A HIGH PRESSURE RIDGE CONTINUES TO BUILD THROUGH THE REST OF
TONIGHT. STABLE CONDITIONS WITH MOSTLY CLEAR SKIES ON AVERAGE AND
A VAST RANGE IN LOWS CAN BE EXPECTED. SOME PATCHY FOG IS FORECAST
WHERE BEST RADIATIONAL COOLING WILL TAKE PLACE...PARTICULARLY
AFTER MIDNIGHT. MIN TEMPS ADJUSTED SLIGHTLY TO MATCH CURRENT
TRENDS WITH T/TD. THESE ARE STILL WEIGHTED TO THE COLDER GUIDANCE
OVERALL WITH A GENERAL RANGE OF UPPER 20S TO LOWER 30S FOR
INTERIOR AND RURAL LOCATIONS AND LOWER TO MID 40S NEAR THE CITY
STILL ANTICIPATED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
HIGH PRESSURE IN CONTROL WITH TEMPS WELL ABOVE NORMAL (~10
DEGREES)...THOUGH SHY OF THE RECORDS THROUGH SATURDAY.

HAVE BASICALLY SKC AND THROUGH SATURDAY...THOUGH SOME HIGH CIRRUS
PICKED UP BY THE GFS MOISTURE FIELDS SUGGEST SOME HIGH LEVEL
CIRRUS SPILLING IN FROM THE SYSTEM OVER THE UPPER MISSISSIPPI
VALLEY. MOST OF THIS WILL BE THIN - SO ONLY 15-25% CLOUD COVER IN
SKY GRIDS.

EVEN WITH CIRRUS FRIDAY NIGHT...SHOULD HAVE GREAT RADIATIONAL
CONDITIONS AND AGAIN OPTED FOR THE COOLER MAV GFS TEMPS.

APPROACH OF THE COLD FRONT FROM THE UPPER MIDWEST SYSTEM IS FAIRLY
WELL TIMED BY LATEST GFS/EC/GEFS AND SREF THROUGH SUNDAY. THUS...HAVE
DROP MENTION OF CHC PCPN FOR SUNDAY...THOUGH DO EXPECT IT TO BE
CLOUDY DAY WITH CIRROSTRATUS ALOFT AND INCREASING STRATO CU DOWN
LOW. DRY MID LAYERS ALSO SUPPORT KEEPING IS DRY. INCLUDED CHC OF
LATE AFTN SPRINKLES FOR THE NW SECTIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
PLENTY OF MODEL SPREAD IN BOTH THE DETERMINISTIC AND ENSEMBLE MODELS
THROUGH THE ENTIRE LONG TERM PERIOD. A DEEP 500MB TROUGH DIGS INTO
THE MIDWEST ON SUNDAY WITH GFS/GEFS/NAM CUTTING OFF THE UPPER LOW
WITH A SURFACE LOW PRESSURE SYSTEM DEVELOPING JUST TO THE EAST. WITH
THIS SCENARIO...WOULD EXPECT A COLD FRONT TO ROTATE THROUGH THE
REGION AS THE UPPER TROUGH BECOMES NEGATIVELY TILTED BY MONDAY
AFTERNOON/EVENING. GFS THEN SHOWS ANOTHER 500MB LOW DEVELOP OVER THE
CAROLINAS WITH A SURFACE LOW MOVING UP THE COAST.
THEREFORE..PRECIP EXPECTED MONDAY AFTERNOON AND CONTINUING THROUGH
TUESDAY. ON THE OTHER HAND...THE ECMWF/UKMET HAS A CUT OFF LOW IN
THE GULF STATES WITH A NORTHERN TROUGH MOVING PROGRESSIVELY
EASTWARD WITH A COLD FRONT DRAGGING THROUGH MONDAY EVENING...WHICH
IS SIMILAR TO THE GFS. THE CUT OFF LOW OVER THE SOUTH THEN PHASES
AGAIN WITH THE NORTHERN STREAM TO PRODUCE A COASTAL LOW MOVING UP
THE COAST WITH AN ADDITIONAL SHOT OF RAINFALL WED THROUGH FRI.

FOR THE FORECAST...WENT LIKELY POPS ON MONDAY AS THE MODELS ARE
CONSISTENT WITH A FRONTAL SYSTEM AND RAINFALL MOVING THROUGH. HPC
LEANED TOWARDS THE GEFS IN ITS FORECASTS FOR THE LONG TERM SO
THEREFORE DID A HPC/GFS/00Z ECMWF BLEND TO HIGHLIGHT THE HIGHER
CONFIDENCE IN THE GFS SOLUTION WITHOUT RULING OUT THE ECMWF/UKMET
SOLUTIONS. THIS KEEPS CHANCE POPS THROUGH TUES/WED AND TAPERING TO
SLIGHT CHANCE ON THURS.

TEMPERATURES WILL ALSO DEPEND ON THE EXACT TRACK AND EVOLUTION OF
THE SYSTEM AS THE ECMWF HAD MAX TEMPS ALMOST 15 DEGREES HIGHER THAN
THE GFS/HPC ON WEDNESDAY. THIS WAS DUE TO THE RIDGING IT SHOWED
BETWEEN THE INITIAL FRONT AND THE SECONDARY COASTAL LOW.
THEREFORE...BLENDED TEMPS HPC/MEX/ECMWF AGAIN TO HIGHLIGHT
UNCERTAINTY.

WITH THE TRACK OF THE GFS ON SUNDAY...A TIGHT PRESSURE GRADIENT WILL
DEVELOP BETWEEN THE OFFSHORE HIGH PRESSURE AND THE LOW PRESSURE
ADVANCING FROM THE WEST. THEREFORE...GUSTY WINDS ARE POSSIBLE
THROUGH MONDAY AFTERNOON. OTHERWISE...A GENERAL WESTERLY FLOW WILL
PERSIST THROUGH THE PERIOD.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR. WESTERLY WINDS INCREASE TO JUST OVER 10 KT BY LATE FRIDAY
MORNING.

OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
LATE FRIDAY NIGHT THROUGH SUNDAY EVENING...VFR.
LATE SUNDAY NIGHT THROUGH TUESDAY...A CHANCE OF SUB-VFR CONDITIONS
IN SHOWERS.

&&

.MARINE...
HIGH PRESSURE BUILDING TO THE SOUTH OF THE LOCAL COASTAL WATERS
THROUGH SATURDAY.

A WARM FRONT APPROACHING FROM THE WEST ON SUNDAY WILL INCREASE
THE SOUTHERLY FLOW. WINDS COULD APPROACH SCA LEVELS LATE IN THE
DAY ALONG WITH INCREASING STRATUS AND THE POSSIBILITY OF ADVECTION
FOG.

SCA CONDITIONS ARE LIKELY WITH A LOW CHANCE OF GALES SUNDAY NIGHT
INTO EARLY MONDAY JUST IN ADVANCE OF THE SLOW MOVING COLD FRONT. THERE
IS QUITE A BIT OF UNCERTAINTY ON THE EXACT EVOLUTION OF THIS
SYSTEM MON INTO TUE.

&&

.HYDROLOGY...
DRY WEATHER WILL PERSIST THROUGH THE WEEKEND. THE NEXT CHANCE FOR
POTENTIALLY SIGNIFICANT PRECIP WILL BE ASSOCIATED WITH A SLOW MOVING
LOW PRESSURE SYSTEM EARLY NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES CONTINUE TO RUN ABOUT ONE FOOT ABOVE NORMAL WITH
EVENING HIGH TIDE. WITH INCREASING WSW FLOW WOULD EXPECT DEPARTURES
TO DECREASE A BIT FRI MORNING...BUT WITH ASTRONOMICAL TIDES ABOUT 1
TENTH OF A FOOT HIGHER FOR FRI MORNING HIGH TIDES EXPECTING
LOCALIZED MINOR COASTAL FLOODING ALONG MOST VULNERABLE LOCATIONS OF
NY HARBOR AND SOUTH SHORE BAYS OF LI. WITH SW FLOW THIS WILL
INCLUDE SOUTH SHORE OF SUFFOLK COUNTY AS WELL. WILL ADDRESS WITH
COASTAL FLOOD STATEMENT. ACROSS WESTERN LI SOUND...TIDES COULD
PEAK A COUPLE TENTHS OF A FOOT ABOVE MINOR BENCHMARKS. WILL
MONITOR TIDAL TRENDS WITH AN UPGRADE TO AN ADVISORY POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JST
NEAR TERM...JM
SHORT TERM...JST
LONG TERM...LN
AVIATION...MET
MARINE...LN/JST
HYDROLOGY...JST
TIDES/COASTAL FLOODING...NV
Hazardous weather outlook, Nov 24, 11:21 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1121 AM EST THU NOV 24 2011

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-251100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1121 AM EST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-251100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1121 AM EST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 3:58 AM ESTSmall Craft Advisory for Hazardous SeasOKX12 hr

Nearby

Coastal Flood Statements in New York, 2011Coastal Flood Statements in Connecticut, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.